To the Editor:
I read with interest a recent paper by Griesinger et al. (1) describing, for the first time in the English literature, a case of severe ovarian hyperstimulation syndrome (OHSS) post-GnRH agonist trigger of ovulation. However, the clinical details of the case cast serious shadow on the correct diagnosis.
The hallmark of severe OHSS is elevated hematocrit (>45%, or >30% increment over baseline values) secondary to hemoconcentration (2). However, the described patient experienced severe intraperitoneal hemorrhage leading to decreasing hematocrit (41% on day of trigger, 37% on day of oocyte retrieval). Blood transfusion was given (no details on amount) due to “drastic decrease of hemoglobin levels to 4.9 mmol/L,” with hematocrit “15,000, oliguria, elevated creatinine, liver dysfunction, anasarca) were not given.
The authors conclude that the clinical picture was “indicative of a subacute intraperitoneal hemorrhage” and they are correct. So, why was a diagnosis of severe OHSS was made? Moreover, why was low molecular weight heparin given (which probably contributed to the hemorrhage)?
On the day of trigger the patient’s estradiol level was 47,877 pmol/L but only 13 oocytes were retrieved. One may speculate that technically difficult pickup led to retrieval of only a fraction of the available follicles. The rest just ovulated to the pelvic cavity, together with massive bleeding (3.9 liters of “blood-stained ascites”).
Most readers pay special attention to the conclusion section in the abstract which reads: “Agonist triggering with cryopreservation is efﬁcacious and safe, although a single case of a severe early-onset OHSS occurred.” This sentence is misleading and must be corrected.
Shahar Kol, M.D.
Rambam Medical Center
1. Griesinger G, Schultz L, Bauer T, Broessner A, Frambach T, and Kissler. Ovarian hyperstimulation syndrome prevention by gonadotropin-releasing hormone agonist triggering of ﬁnal oocyte maturation in a gonadotropin-releasing hormone antagonist protocol in combination with a ‘‘freeze-all’’ strategy: a prospective multicentric study. (Fertil Steril 2011;95:2029–33.
2. Navot D, Bergh PA, Laufer N.Ovarian hyperstimulation syndrome in novel reproductive technologies, prevention and treatment. Fertil Steril 1992;58:249-61.
Published online in Fertility and Sterility doi:10.1016/j.fertnstert.2011.06.057
The Authors Respond:
We thank Dr. Kol for his interest in our report. In his letter, Dr. Kol questions whether the described case truly represents an early-onset severe syndrome of ovarian hyperstimulation post-GnRH agonist triggering. Instead, he suggests that the described symptoms would only represent a subacute intraperitoneal hemorrhage after oocyte pick-up. To support this claim, Dr. Kol speculates that intraperitoneal hemorrhage, together with ovulation of follicles that were not punctured at oocyte pick-up, might have caused the symptoms as described in our paper.
However, we cannot share the interpretation of Dr. Kol, because intraperitoneal hemorrhage alone cannot explain the abdominal distension, the massive ovarian enlargement and drainage of 3.9 liters of fluid from the peritoneal cavity during luteal phase. Moreover, it is not the case, as Dr. Kol hypothesizes, that “technically difficult pickup lead to retrieval of only a fraction of the available follicles. The rest just ovulated to the pelvic cavity, together with massive bleeding.” At transvaginal scanning on the day of triptorelin injection, the patient presented with 13 follicles, nine of which were >16 mm in mean diameter. At oocyte pick-up, 13 cumulus-oocyte complexes were retrieved. Thus, all follicles were punctured. And apparently corpus luteum formation must have caused the drastic ovarian enlargement.
To address further comments of Dr. Kol, we state that the patient received two blood bags on day 2 after oocyte pick-up. The white blood count was 25,700/µL and 22,000/µL on day one and day two after oocyte pick-up, respectively. Heparin was initiated at first presentation, at which time the patient presented with symptoms of OHSS, while the hemorrhage became apparent only thereafter. We stress again that the hemorrhage, together with the infusion therapy, might have masked further hemoconcentration in the luteal phase from 41% Hct on the day of triptorelin administration.
In conclusion, we are confident that the case as described in our paper should be classified as a severe early-onset case of OHSS, though the presentation is not completely typical as it occured in combination with hemorrhage. Yet we are also confident that the short duration of luteotrophic action of the LH surge elicited by the GnRH-agonist and the cancellation of embryo transfer had prevented an even more severe course of the disease with a full picture of OHSS, including renal failure and thrombosis.
Georg Griesinger, M.D., M.Sc., Ph.D.1
Thomas Bauer, M.D.2
Anke Broessner, M.D.3
Thorsten Frambach, M.D.4
Stefan Kissler, M.D., Ph.D.5
1Department of Obstetrics and Gynecology
University Clinic of Schleswig-Holstein
Klinik für Reproduktionsmedizin und Gyn. Endokrinologie,
Abteilung Gynäkologische Endokrinologie und Reproduktionsmedizin
Published online in Fertility and Sterility doi:10.1016/j.fertnstert.2011.06.056